By Genevra Pittman
NEW YORK (Reuters Health) - Most people who stop taking cholesterol-lowering statins - because of side effects or for another reason - are able to restart the same drug or a similar one without lasting problems, a new study suggests.
That's important because for people who need statins, quitting them for good increases the chance of serious heart problems, researchers said, so doctors and patients should think carefully before letting milder reactions lead them to give up on the drugs altogether.
"It's really common that patients hear from their friends or read on the Internet that there are all these side effects… and they say, ‘I'll never take a statin again,'" said Dr. Alexander Turchin, who worked on the new study at Brigham and Women's Hospital in Boston.
But most side effects are "not an absolute contraindication," he told Reuters Health. "There might be a way around it, so it's really worth giving it at least one more try."
About one-quarter of U.S. adults age 45 and older take statins to protect against heart attacks and strokes. The drugs are especially recommended for people with diabetes or a history of cardiovascular problems.
They run anywhere from $11 to more than $200 per month.
Side effects of statins include muscle pain, nausea and gas and liver dysfunction. Some studies suggest the rate of side effects may be as low as 5 to 10 percent, but others have found muscle problems alone among more than one in five statin users.
For their study, Turchin and his colleagues reviewed medical records and doctors' notes for 108,000 people prescribed a statin at one of two Boston hospitals between 2000 and 2008.
About 57,000 of them stopped statins at least temporarily during the study period. Just under 19,000 people had drug-related side effects noted in their medical records, and 11,000 - or 10 percent of all patients - stopped statins because of those problems.
However, most people who stopped using cholesterol-lowering drugs were prescribed the same or another statin within a year - and more than 90 percent ended up staying on that medication.
That suggests the muscle and stomach problems some people develop while taking a statin may not always be due to the drug itself - or may be related to a single type of statin but not the whole class, the research team wrote Monday in the Annals of Internal Medicine.
"They might not occur with a different dose or a different drug, so it's worth trying again," Turchin said.
The exception, he cautioned, is people who have had a serious, life-threatening reaction - such as the muscle-wasting disease rhabdomyolysis - after starting statins. But in the current study, those types of reactions were very rare.
Dr. Dennis Ko, a cardiologist at the Schulich Heart Center at Sunnybrook Health Sciences Center in Toronto, said it can be difficult to use electronic records to extract detailed information about when and why patients stop taking medications, which is a limitation of the current study.
But he agreed with the general conclusion - that statins are typically worth another try, despite mild side effects.
"For people who would benefit from these drugs significantly, particularly for people with (a history of heart problems) or people who have a very high risk of developing coronary artery disease, there are ways to get around it, and I think you should persist with it," Ko, who wasn't involved in the new research, told Reuters Health.
"The majority of the time, the side effects could get better," he said.
Turchin recommended people who are concerned about side effects talk with their doctor about their options.
"This is something that has to be decided in a discussion between the patient and the doctor," he said. "Many times symptoms that might have been due to statins can be overcome."
SOURCE: http://bit.ly/bN9DEh Annals of Internal Medicine, online April 1, 2013.